Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2008, 2:15 PM MST for Cochise County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 2:15 PM MST (21:15 UTC)
- Expired
- Jul 25, 2008, 2:45 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:44 PM MST | HAIL 0.75 | Tombstone, AZ | TOMBSTONE POLICE DEPARTMENT ESTIMATED PENNY-SIZED HAIL AT 244 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 252115
SVRTWC
AZC003-252145-
/O.NEW.KTWC.SV.W.0056.080725T2115Z-080725T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 245 PM MST
* AT 207 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TOMBSTONE...OR 16 MILES NORTHEAST OF SIERRA VISTA...AND MOVING
NORTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES EAST OF SAINT DAVID BY 245 PM MST...
LAT...LON 3186 11027 3207 11028 3218 11013 3221 11004
3217 10995 3203 10989 3194 10983 3184 10981
3158 10993 3156 11010 3160 11025
TIME...MOT...LOC 2115Z 177DEG 21KT 3172 11006
$$2 follow-up statements
000
WWUS55 KTWC 252133
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST FRI JUL 25 2008
AZC003-252145-
/O.CON.KTWC.SV.W.0056.000000T0000Z-080725T2145Z/
COCHISE AZ-
232 PM MST FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR WESTERN COCHISE COUNTY...
AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TOMBSTONE...OR 20 MILES NORTHEAST OF SIERRA VISTA...
MOVING NORTHWEST AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAINT
DAVID...I-10 AND TEXAS CANYON AND DRAGOON
LAT...LON 3186 11027 3207 11028 3218 11013 3221 11004
3217 10995 3203 10989 3194 10983 3184 10981
3158 10993 3156 11010 3160 11025
TIME...MOT...LOC 2132Z 177DEG 21KT 3182 11007
$$000
WWUS55 KTWC 252150
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI JUL 25 2008
AZC003-252159-
/O.EXP.KTWC.SV.W.0056.000000T0000Z-080725T2145Z/
COCHISE AZ-
249 PM MST FRI JUL 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COCHISE COUNTY HAS
EXPIRED...
AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS IN THE VICINITY OF TOMBSTONE HAD WEAKENED.
THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3186 11027 3207 11028 3218 11013 3221 11004
3217 10995 3203 10989 3194 10983 3184 10981
3158 10993 3156 11010 3160 11025
TIME...MOT...LOC 2133Z 177DEG 21KT 3183 11007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:55 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 25, 1:55 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 25 2008
.SYNOPSIS...REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED
TO BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS
WEEKEND. PERIODS OF HEAVY RAINFALL MAY OCCUR LATE TONIGHT INTO
SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY IS EXPECTED BY THE
MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50 DBZ ECHOES
ACROSS GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. THE
REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SCATTERED
SHOWERS AND THUNDERSTORMS MOST SECTIONS THE REST OF THIS AFTERNOON
AND THIS EVENING. AS PER SWODY1 A FEW OF THE MORE INTENSE STORMS
WILL BE CAPABLE OF LOCALLY DAMAGING WIND GUSTS.
FOR LATE TONIGHT INTO SAT...MADE UPWARD ADJUSTMENTS TO THE GRIDDED
DATA POP FIELDS. WITHOUT RESTATING EACH MODEL SOLUTION...APPEARS
WIDESPREAD PRECIP EVENT SHOULD OCCUR FROM THE TUCSON METRO AREA EWD
AND SWD STARTING LATER TONIGHT AND CONTINUING INTO SUN. HAVE ISSUED
A FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THRU SUN
AFTERNOON FOR ALL OF SE AZ EXCEPT FAR WRN PIMA COUNTY/PUBLIC ZONE
31. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE SOMEWHERE
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES OF RAINFALL...WITH
LOCALIZED 2-4 INCH AMOUNTS ESPECIALLY ACROSS HIGHER TERRAIN.
DECREASED CONVECTIVE ACTIVITY STARTING MON...THOUGH THIS NOTION NOT
NECESSARILY SUPPORTED VIA 25/12Z GFS SOLUTION. HOWEVER BELIEVE
DOWNWARD TREND IN ACTIVITY SHOULD OCCUR AT LEAST BY TUE. AT ANY
RATE...STILL APPEARS 25/12Z GFSX MOS GUIDANCE POP VALUES ARE TOO LOW
FOR THE MIDDLE AND LATTER PART OF NEXT WEEK AS RESIDUAL MOISTURE
SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. COOLER SAT DUE
TO INCREASED-MOISTURE SCENARIO...AND DAYTIME MAX TEMPS MON ABOUT 10
DEGS OR SO BELOW NORMAL TEMPS FOR THE LATE JULY. SOME WARMING DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK.
&&
.AVIATION...EXPECT SCATTERED TSRA/SHRA THIS EVENING WITH 5-8K FT AGL
CEILINGS AND BRIEF VISIBILITY REDUCTIONS TO NEAR 1 MILE. BRIEF GUSTS
TO NEAR 50 KTS VICINITY STRONGEST STORMS. SCATTERED TO NUMEROUS
TSRA/SHRA AFTER 26/07Z AND CONTINUING INTO SUNDAY. HIGHER TERRAIN
LIKELY TO HAVE MVFR AND/OR IFR CONDITIONS THIS WEEKEND. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON FOR
AZZ019-029-030-032>035.
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 25, 1:27 PM MST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 127 PM MST FRI JUL 25 2008 AZZ019-029-030-032>035-261400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 127 PM MST FRI JUL 25 2008 ...FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA THIS WEEKEND AS THE REMNANTS OF TROPICAL SYSTEM DOLLY APPROACH THE AREA FROM THE SOUTHEAST. ALTHOUGH THESE REMNANTS WILL NOT AFFECT SOUTHEAST ARIZONA UNTIL LATE TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADVANCE OF THESE REMNANTS WILL AID IN SATURATING THE GROUND. THIS WILL BE CONDUCIVE TO FLASH FLOOD DEVELOPMENT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE REMNANTS OF TROPICAL SYSTEM DOLLY MOVE INTO SOUTHEAST ARIZONA...THE POTENTIAL FOR HEAVY DOWNPOURS WILL BE ABLE TO OCCUR DAY OR NIGHT...ALONG WITH RAINFALL RATES WELL OVER ONE INCH PER HOUR. MUCH OF SOUTHEAST ARIZONA IS EXPECTED TO RECEIVE AMOUNTS BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES...WITH LOCALIZED AMOUNTS OF 2 TO 5 INCHES BY SUNDAY EVENING. THESE RAINFALL AMOUNTS COULD RESULT IN SOME FLASH FLOOD PROBLEMS. MORE CLIMATOLOGICAL CHANCES OF PRECIPITATION ARE EXPECTED FOR MONDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jul 25, 10:42 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI JUL 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 9 ESE TUCSON 32.19N 110.80W
07/24/2008 PIMA AZ TRAINED SPOTTER
ROOF PARTIALLY BLOWN OFF HOME NEAR 22ND AND CAMINO SECO.
TIME APPROXIMATE.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Jul 24, 5:44 PM MST | Severe Thunderstorm Warning | TWC | Graham | 31 min |
| Jul 24, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 24, 6:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Jul 24, 7:26 PM MST | Severe Thunderstorm Warning | TWC | Pima | 64 min |
| Jul 24, 8:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 25, 1:06 PM MST | Flash Flood Watch | TWC | 32 hr | |
| Jul 25, 2:54 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 25, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.